CSN Login
Members Online: 8

Anyone have heart palpitation after I-131?

MoMomsa
Posts: 16
Joined: Feb 2010

Hi everyone, Momomsa here and I'm new to posting, but not new to reading them! Been through ovarian cancer in January and now Thyroid in August.

It's been a couple weeks since my I 131 treatment. I'm waking up in the middle of the night with heart palpitations since. My Endo lowered my synthroid, but it continues. Anyone else have this issue? If so,any sugestions? My Endo suggested if it continues after a week on my new thyroid dose, to head to my primary care doc. If it keeps up, I will but until then, wondering if this is common or not......
Thanks and appreciate any wise words! :)

sunnyaz
Posts: 582
Joined: Oct 2010

No MoMomsa, I didn't have this problem. I took the Thyrogen injections before and did not stop any medications prior to my treatment. I would go see your PCP and get an EKG as soon as possible.

Finnegan1
Posts: 21
Joined: Sep 2010

I had the "not too fast but super hard- pounding, slightly irregular" heartbeats with the radioactive iodine treatment last week.
I asked my nuclear med dr. and he said, more than likely it was a side effect of me being off of the thyroid medications for 3 weeks in preparation for the I-131, and not the radiation itself causing this. I wonder if your medication levels were lowered enough that this is causing the same. He asked me how often it was occurring, and I told him once a day for maybe 1-2 minutes, for 3 days. The 3rd day, the beating became irregular rather than just pounding. He said if it continues more than 5 minutes, we may have a different problem going on. Does any of this sound familiar?
So please, find a Dr. you can talk to about this and I hope, be reassured. I really hope this posting helps.
Incidentally, had my scan today, came back fine, with just normal residuals, and my heartbeat has been closer to normal for 2 days now. Hang in there. You're in someone's prayers.

MoMomsa
Posts: 16
Joined: Feb 2010

Thanks Sunnyaz and Finnegan1,

I did head back to my primary physican and he put me on Metoprolol.
He said my heart was racing because most likely my Synthroid was to high
of a dose and it will take about a month for that "dose" to be fully out
of my system. I'm on a lower dose of synthroid now as well. So, for anyone
who has this issue, it's good to know!
Thanks for the comments! :)Everyone have a great day!

sunnyaz
Posts: 582
Joined: Oct 2010

Glad you got an answer. It may take a little while to get the dose regulated but once you do life is much easier. I doubt that it will take a full month. Most likely two to three weeks. The BP med will most likely be temporary. Take care of yourself!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network